Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 109, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2001, 7:18 PM CDT for Marengo County, Alabama. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2001, 7:18 PM CDT (00:18 UTC)
- Expired
- May 27, 2001, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 140 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:25 PM CDT | Thunderstorm Wind 55 E | Sweet Water, AL | High thunderstorm winds blew trees and power lines down near Sweet Water. The winds also damaged bleachers at a baseball field. No one was injured. |
| May 27, 7:25 PM CDT | Hail 1.25 | Sweet Water, AL | |
| May 27, 7:40 PM CDT | Thunderstorm Wind 50 E | Shiloh, AL | High winds from a thunderstorm blew several trees down near Shiloh. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2361 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
517 WUUS54 KMOB 280019 SVRMOB ALC091-280100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 718 PM CDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARENGO COUNTY IN SOUTHWEST ALABAMA * UNTIL 800 PM CDT * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF SWEET WATER...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DIXONS MILL BY 725 PM CDT MILLER...SHILOH BY 735 PM CDT OCTAGON...MAGNOLIA BY 745 PM CDT STRONG DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3201 8800 3201 8781 3216 8762 3226 8783
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 27, 3:30 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 330 PM CDT SUN MAY 27 2001 SERIES OF S/W IN NORTHWEST FLOW ALOFT PASSING OVER CWA THROUGH TUESDAY WITH BEST CHANCES OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON ON MEMORIAL DAY. BOTH ETA AND AVN HAVE A STRONG SHORTWAVE APPROACHING THE CWA EARLY MONDAY AFTERNOON. THE COMBINATION OF INCREASING INSTABILITY AND PRECIPITABLE WATER...AND THE INTERACTION OF THE S/W WITH A WELL DEVELOPED SEA BREEZE AND LEFTOVER OUTFLOW BOUNDARIES...WILL LEAD TO SOME DECENT CHANCES OF PRECIPITATION. WILL BUMP UP POPS TO LIKELY (60 PERCENT) FOR MONDAY ACROSS THE CWA...EXCEPT 40 PERCENT IN MORE STABLE MARINE ENVIRONMENT ALONG THE COAST. EXTENDED...H5 LOW CONTINUES TO LIFT NORTHEAST AWAY FROM CONUS AS NORTHWEST FLOW ALOFT TRANSITIONS TO ZONAL FLOW AFTER MIDWEEK. A CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE LEFT IN THE EXTENDED AS A SERIES OF SHORTWAVES WILL TRAVERSE THE REGION THROUGH NEXT WEEKEND...BUT WITH LESSER MOISTURE TO WORK WITH. WILL KEEP TEMPERATURES VERY CLOSE TO CLIMATE NORMS. MARINE...SOUTHWEST WINDS CONTINUING AT 10 TO 15 KNOTS MAX WITH NO ADVISORY CRITERIA BEING MET THROUGH EXTENDED. SCATTERED SHOWERS OR THUNDERSTORMS OFFSHORE MONDAY EVENING/NIGHT...EXCEPT NUMEROUS OVER MOBILE BAY. FIRE..AFTERNOON RH WILL REMAIN ABOVE WATCH/WARNING CRITERIA AS ONSHORE FLOW PERSISTS AND CLOUDS/PRECIPITATION CHANCES INCREASE ON MONDAY. PRELIMINARY NUMBERS... MOB TB 070/083 069/087 070 22264 PNS BB 071/084 072/086 073 22243 DTS BB 073/082 072/084 072 22243 GZH TB 066/082 066/085 064 22464 2R0 TB 065/082 065/086 065 22464 61A TB 064/083 063/0*84 064 22464 /22 .MOB... AL...NONE. FL...NONE. MS...NONE.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:48 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.